Nebraska, 2007

Hail in Nebraska, May 31, 2007

May 31, 2007 · NWS GLD · 6 events in 3 counties and zones

Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across southwest Nebraska and northwest Kansas during the late morning and afternoon hours. Dozens of reports of penny to quarter size hail were received, and isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 12:34 AM MST, 8 hours 56 minutes earlier.

Area forecast discussion, May 31, 12:34 AM MST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
134 AM MDT THU MAY 31 2007

.DISCUSSION...
LARGE VERTICALLY STACKED CYCLONE REMAINS OVER THE NORTHERN PLAINS
THIS MORNING AND IS PROGGED TO MOVE VERY LITTLE OVER THE NEXT 24-36
HOURS BEFORE TRANSLATING EASTWARD OVER THE GREAT LAKES AREA LATE
THIS WEEKEND.

EVENING SFC ANALYSIS SUGGESTS THE COLD FRONT THAT SWEPT OVER THE
CENTRAL HIGH PLAINS HAS BECOME VERY DIFFUSE OVER THE SOUTHERN PLAINS
WITH THE DEEPER LOW LEVEL MOISTURE CONFINED NEAR THE RED RIVER
ACROSS SOUTHERN OKLAHOMA. LARGE SCALE FORCING FOR ASCENT WILL
INCREASE ACROSS THE CENTRAL HIGH PLAINS LATE IN THE PERIOD AS THE
ENTRANCE REGION TO 90KT H3 JET ARRIVES. SFC PRESSURE FALLS OVER
SOUTHEAST COLORADO WILL ALLOW GULF MOISTURE TO SURGE NORTH LATE IN
THE PERIOD. AS SFC WINDS BEGIN TO BACK DURING THE AFTERNOON
HOURS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
TROUGH AXIS SPREADING EAST/SOUTHEAST THROUGH THE EVENING HOURS. THE
AIRMASS WILL BECOME INCREASINGLY UNSTABLE BY LATE AFTERNOON/EARLY
EVENING ACROSS THE SOUTHEAST ZONES WITH ML CAPES EXCEEDING 1500
J/KG. STRONG MOISTURE CONVERGENCE ALONG THE NOSE OF H85 LLJ SHOULD
ALLOW THUNDERSTORMS TO CONTINUE THROUGH MUCH OF THE NIGHT ACROSS THE
FAR SOUTHEASTERN ZONES WHICH WAS HANDLED WELL IN THE PREVIOUS
FORECAST. 50-60KT WESTERLY FLOW ATOP LOW LEVEL EAST/SOUTHEAST FLOW
WILL PROVIDE FAVORABLE SHEAR PROFILES/CYCLONICALLY CURVED HODOGRAPHS
FAVORING ROTATING UPDRAFTS/SEVERE WEATHER WELL INTO THE EVENING
HOURS. WITH THE FRENCHMAN CREEK STILL IN FLOOD ACROSS HITCHCOCK
COUNTY NEBRASKA...AND WET SOILS ACROSS MUCH OF THE AREA A FLASH
FLOOD WATCH WILL BE ISSUED FOR PORTIONS OF THE AREA TONIGHT.

POST-FRONTAL NORTHWEST WINDS ARE EXPECTED ACROSS THE CENTRAL HIGH
PLAINS ON FRI SIMILAR TO YESTERDAY WITH STEEP LOW LEVEL LAPSE
RATES/UNIDIRECTIONAL WIND PROFILE. DIFFICULT TO RULE OUT SHALLOW
CONVECTION DURING THE LATE AFTERNOON/EARLY EVENING HOURS AS H5 COLD
POOL ROTATES OVER THE CENTRAL AND NORTHERN PLAINS. A WIND THREAT
WOULD EXIST WITH ANY THUNDERSTORMS THAT DEVELOPS GIVEN TYPICAL HIGH
PLAINS INVERTED-V PROFILE.

DAYS 3 AND 4 (SATURDAY AND SUNDAY)...GFS AND NAM SHOW THE CENTER OF
THE 500 MB LOW DIGGING FURTHER SOUTH SATURDAY BEFORE LIFTING TO THE
NORTHEAST SATURDAY. AT THE SURFACE...THE LOW SHOULD BE OCCLUDED BY
SATURDAY.  SOME WRAP AROUND PRECIP IS POSSIBLE SATURDAY AFTERNOON IN
SOUTHWESTERN NEBRASKA...THOUGH CURRENTLY THE GFS HAS THE LOW TOO FAR
NORTH FOR GLD CWA. OTHERWISE PERIODS ARE DRY AS THE OCCLUDED FRONT
SHOULD BE WELL TO THE EAST BY SATURDAY. AS FAR AS TEMPERATURES...THE
GFS CONTINUES TO DELAY THE WARM UP PREVIOUSLY SHOWN TO BEGIN ON
FRIDAY. CONSIDERING THE GFS IS ONE OF THE SLOWER MODELS IN LIFTING
THE LOW OUT...THE FORECAST INCLUDES A MODEST WARMING TREND SATURDAY.

&&

.AVIATION...WDLY SCT -SHRA/-TSRA CONTINUE TO DRIFT ESE ACROSS THE
WESTERN ZONES ALONG/WEST OF KGLD. ACTIVITY SHOULD SLOWLY DIMINISH
WITH VFR CONDITIONS PREVAILING THROUGH THE NIGHT AS CIGS REMAIN AOA
060. SCATTERED SHRA/TSRA ARE EXPECTED TO DEVELOP AFTER 20Z ON THU.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     KSZ002>004-014>016-028-029-042.

NE...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     NEZ080-081.

CO...NONE.
&&

MCGUIRE/JOHNSON
Hazardous weather outlook, May 31, 3:50 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
450 AM MDT THU MAY 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
450 AM MDT THU MAY 31 2007 /550 AM CDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY EAST AND
DIMINISH IN COVERAGE BY MID MORNING. THUNDERSTORMS WILL REDEVELOP
ALONG AND EAST OF A TROUGH OF LOW PRESSURE ACROSS EASTERN COLORADO
THIS AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS
OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL AGGRAVATE
EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

MCGUIRE

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Dundy

When
May 31, 9:30 AM MST to 9:53 AM MST
Where
Dundy County, Benkelman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.530

Hail one-half to one inch in diameter fell for over 20 minutes with hail accumulating to two inches on the ground.

Hail, Hitchcock

When
May 31, 11:35 AM CST
Where
Hitchcock County, 6 mi SSE of Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -100.977

Hail, Hitchcock

When
May 31, 11:40 AM CST
Where
Hitchcock County, 4 mi SW of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.139, -101.073

Hail covered Highway 25.

Hail, Hitchcock

When
May 31, 11:42 AM CST
Where
Hitchcock County, 9 mi SSE of Trenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.060, -100.955

Hail, Hitchcock

When
May 31, 11:43 AM CST
Where
Hitchcock County, 7 mi S of Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.079, -101.020

Hail, Red Willow

When
May 31, 12:22 PM CST
Where
Red Willow County, 13 mi SSE of Mc Cook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.026, -100.526

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30957, 30958, 30959, 30960, 30961, 30962.